Hi,

I suffer from Under-active thyroid. I am waiting to see an Endocologist (but not holding my breath!). However, I am taking

Levothyroxine 50 mg 1 x daily. *I know this is a very low dose and is not doing me any good. I have purchased NDT (not started using it yet) I am waiting to see my GP AFTER the visit to Endocologist. My GP is vey good.

However, my main concern at the moment is 'Adrenal Problems'. My temperature is very unstable - I feel cold a lot but also get very hot. My blood pressure is low. I am trying to get my Iron, ferritn and folate acid higher and I take Vit D and B12 injections.

**** I have heard so many contraversial issues regarding adrenal glands. I have purchased a private test wihich asked me to test my adrenal glands 4 times a day. Not sent it off yet.

But, what will this tell me? And, if my adrenal glands are not working properly how will I know? What will the test reveal? What can I do to get 'them' working properly?

I am very confused and scared with the effect if I start taking NDT - Can somebody please help?

Ollybear

Last edited by

10 Replies

oldestnewest
  • Am not surprised you are feeling scared -this is all very new and i know it took me ages to find my way around and understand what was happening. reading up will help -as will all the lovely supportive people on here. The key is to go slowly and not to rush into doing too many things at once. This is because it can then be confusing to work out what is working to help you.

    It sounds like you are doing really well at covering all the bases.

    You are indeed on a low level of levothyroxine and it could well be this that is causing many of your symptoms. It is unfortunately very common for people to be under treated. Have you had any blood test results back -if so can you post them with the ranges ( they are the numbers in brackets). TSH,Ft4, Ft3, TPO, TPA

    You might want to wait to see if you can cope with an increase in levothyroxine and you may need several small slowly staggered increasing doses to reach your optimum level -be prepared for allowing plenty of time as this will be increased very slowly over months to allow your body to adjust. You might want to do this before thinking about switching to a NDT -some people do do well on levothyroxine but there is a very significant group of us who don't ( am one of those!)

    Often adrenal issues show up when raising the thyroid meds this causes palpitations etc even though you need it. Not everyone has this problem -it can depend on how long you have been poorly. And again adrenals, like all the organs in the body, can be affected by low thyroid hormone levels -so it is a bit of a chicken and egg scenario. So unless your adrenals are massively not coping it may well be that treatment for your under active thyroid will improve mildly affected adrenals.

    Feeling very cold and then hot are symptoms of an under-active thyroid. I was told by a specialist that feeling hot does not necessarily mean I am hot. he was right when I took my temperature when I felt hot it was actually very very low.....so always check using thermometer. Similarly blood pressure can drop or rise with an underactive thyroid not optimally treated. A clear adrenal sign is when your blood pressure drops when you go from sitting to standing.

    You have put all the supplements in place and are trying your best to get the levels more raised Being under-active can cause these levels to drop and with treatment they may well rise too....this is what Dr Skinner told me.

    So once you have your adrenal results do post them on here and am sure people will comment back.

    I hope that your visit to the endocrinologist goes well and you are one of the lucky ones who gets a very supportive endo -is this an endo one that specializes in thyroid? Am really glad that you have a very good GP.

    keep us all posted :)

  • The saliva test is listed at the top of this page:

    stopthethyroidmadness.com/l...

    stopthethyroidmadness.com/a...

  • Hi gill, I think a lot of us may have started with adrenal problems due to stressors, either chemical or emotional, so you are wise to consider that as well. I included two links earlier that are good to read. If any one of your cortisol reading are off, it indicates malfunction.

    I know it's hard when you don't have a lot of faith in GP's. Don't be afraid of the NDT. It contains mostly T4 like thyroxine but it's natural and also contains a bit of T3 which may help your adrenals as well. Your current dose of levo is equal to 1/2 grain of NDT. I don't know if you want to switch to or add to what you are taking but I wouldn't think you'd have a problem with taking 1/2 grain NDT instead of your levo.

    drlam.com/articles/adrenalf...

  • Oh wow thanks for this ... that explains so much.

  • misty, keep learning, many of the experts were also patients and are more knowledgeable than modern medicine technicians whose goal it is to dispense drugs as cheaply as possible with little regard as to whether it actually helps the patient. I think you can find recommended books on this site that will help you understand and the websites I posted can answer many of your questions.

  • Yes, I will, thank you! I was diagnosed about 20 years ago but no explanation, just given levo and been on it since, getting to 175 mcg (which I was happy with) but my gp wasn't. Go figure. Dropped it to appease him (since, obviously, he was the expert, right??) and had problems ever since! Gone back now and hopefully things will settle down!

  • I have about the same story. After fifteen years I had to double my dose of Armour rather than reduce. I don't know if it's an age thing but don't be surprised if it happens to you.

  • He's trying to blame menopause, depression, anything else for what is happening! Stupid stupid man!

  • Other hormones can affect thyroid uptake.

  • Just had a chance to watch both of those. Very interesting. Of course having had a hysterectomy it's hard to know about the low progesterone symptoms but I do get migraines which I never used to get, and it could explain a lot, since they've increased since I was on Tamoxifen which is to shut down the production of oestrogen and presumably progesterone. Hmmm. Not on it now, but I suspect it did its job as apparently I'm post menopausal (god I hate that thought!)

You may also like...